MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-325-16 |
| Medical Device Problem Codes |
Material Frayed (1262); Retraction Problem (1536); Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/25/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Continuation of d10: phenom 27 microcatheter model number: fg15150-0615-1s, lot number: 230455812.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Medtronic received a report that the distal end of a pipeline flex shield stent was frayed and did not open, and the distal end of the phenom 27 microcatheter was kinked.The patient was undergoing flow diversion surgery for treatment of an unruptured, saccular, aneurysm of the right internal carotid posterior communicating segment with a max diameter of 4.8 mm and a 4.3 mm neck diameter.The landing zone artery diameter was 2.67 mm distally and 3.23 mm proximally.Femoral artery vascular access diameter was 5 mm.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment (dapt) was administered; however, the platelet reactivity unit (pru) level was unchecked.The angiographic result post procedure was noted as normal blood flow.It was reported that the reported device and any accessory devices were prepared, and the catheter was flushed, as indicated in the instructions for use (ifu).The pipeline was used for an approved indication (on-label).After the phenom 27 microcatheter was in place, the stent was positioned and deployment initiated.During deployment, it was observed that the tip end of the stent appeared frayed and could not adhere smoothly to the vessel wall.Despite repeated attempts, the tip end could not be opened properly.The stent was resheathed and significant resistance was encountered during stent retrieval, necessitating the simultaneous removal of both the catheter and the stent from the body.Upon inspection outside the body, the distal end of the catheter was found to be severely kinked.A new microcatheter (fg15150-0615-1s, batch no.: 230455815) was used instead, and a new stent (ped2-300-16, d044020) was deployed.The pipeline was not positioned in a bend and had been deployed more than 50% when it failed to open.The stent was resheathed less than or equal to 2 times.No additional steps or other devices were required to open the stent.No patient symptoms or complications were associated with this event.
Event or Problem Description
Additional information received reported that the catheter was flushed per ifu during the procedure.Two-thirds of the stent length was deployed, and repeated tensioning for 20 minutes failed to fully open the stent.It was noted that the resistance was not significant.The distal end of the stent could not be fully retrieved into the microcatheter, so it was withdrawn along with the microcatheter.There was resistance when retrieving the microcatheter.No damage to the pipeline pushwire was observed.The cause of the resistance/damage was not determined.
Additional Manufacturer Narrative
H3: device received, analysis is in progress.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Product analysis ¿ as found condition: the pipeline flex shield and phenom 27 catheter were returned inside a bio-hazard bag and a shipping box.¿ damage location details: both the distal and proximal dps restraints were intact.The dps sleeves showed no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The braid's distal end was not opened and frayed.The proximal end was found to be open and frayed.The pushwire showed no bends, and there were no defects observed in the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined, with no damage found.However, the catheter body was found to be accordioned from 8.4 cm to 13.3cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the total and usable length were measured within specifications.The catheter was flushed with water and found to be patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub without issue; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer report of "failure to open at the distal end" was confirmed, as the braid's distal end was not open and frayed.The cause of the failure to open could not be determined.Possible causes for this failure include vessel tortuosity, a damaged braid, or deployment of the braid in a vessel bend.The customer reported that the vessel tortuosity was moderate and that the braid was not positioned in any vessel bends, which rules these factors out as potential causes.It is possible that the damage to the braid contributed to the failure to open.Such damage can occur due to over-manipulation, improper deployment technique, or resistance encountered when advancing or retracting the delivery wire, as well as during deployment or re-sheathing against resistance.Additionally, the customer's report of "resistance during delivery/retrieval" was confirmed, as damage was found on both the pipeline flex shield and the catheter.The observed damage to the catheter (accordioning), braid (fraying), and hypotube (stretching) indicates that high force was applied.This damage may have resulted from the customer's attempts to retrieve the pipeline flex shield through the catheter while encountering resistance.Possible causes of resistance include vessel tortuosity and a lack of continuous flushing with heparinized saline during delivery.The customer indicated that the vessel tortuosity was moderate, which eliminates it as a potential cause.Therefore, it is likely that the lack of continuous flush with heparinized saline may have contributed to the resistance experienced during retrieval.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.